... only gets up 2 times, he is wearing a pad, and urinates into that. The Dr prescribed Flomax 0.4mg which he takes at bedtime for over a month. but isn't helping at all. He also has Alzheimer's ,Lewy Body Dementia. and is using Exelon Patch for two weeks plus other medications. The urinating problem has been going on since January when he broke his hip. Any help you can give will be appreciated. Thanks
11 Aug 2009
Sorry this has taken a long time to answer. Sounds as though the incontinence is getting you down. You should talk to your doctor and get some help.
This is taken from http://www.drugs.com/cg/urinary-incontinence.html
"... There are several different types of urinary incontinence. Caregivers will do tests to find out which type you have. Signs, symptoms, and treatment of urinary incontinence differ depending on the type of urinary incontinence you have.
Urge incontinence: This condition is also called "overactive bladder". If you have urge incontinence, you start losing urine as soon as you realize you need to go to the bathroom. You may need to go the bathroom very often, such as every two hours, even during the night. You may even wet the bed. The following things may also make you leak urine:
Drinking even a small amount of liquids.
Not getting to the bathroom quickly enough.
Treatment options for urge incontinence: You may have some of the following treatments alone or together:
"Distraction", which is thinking about other things to control the urge to urinate.
"Prompted voiding", which is learning to urinate at exact times each day.
Pelvic muscle, or Kegel exercises.
Biofeedback. This is a machine used that may help you to control your urges.
Limiting your intake of spicy foods, certain fruits, and drinks with caffeine. Caffeine may be found in coffee, tea, soda, and sports foods and drinks.
Anticholinergics/Antispasmodics (an-teye-ko-lin-ER-jik/an-teye-spaz-MOD-ik): This type of medicine stops the muscles of your bladder from contracting too much. You will not feel the urge to go to the bathroom as often. This medicine may cause you to be drowsy or have a dry mouth.
Functional incontinence: If you have functional incontinence, you may have a disease or condition that limits your ability to move around. You may have Parkinson disease or a type of dementia (de-MEN-shah). You may also have an injury to your spinal cord or be recovering from surgery and be immobile. You could be in chronic pain. Often you may find that you have accidents on the way to the bathroom, or you may wet the bed.
Treatment options for functional incontinence: You may have some of the following treatments alone or together:
Physical or occupational (ok-u-PAY-shun-al) therapy to help strengthen the muscles in your legs. This may make it easier to get to the bathroom in time. You may also be taught gait training, which is learning to walk safely.
Caregivers may teach you "prompted voiding", which is learning to urinate at exact times each day. This is especially helpful for people in nursing homes.
You may be provided with urinals or bedside commodes to help you more easily get to a toilet if you are in bed. You may also be fitted with a catheter.
Caregivers may have you stop taking certain medicines. These medicines may be causing you to have difficulties with walking or to be drowsy. Some medicines make you need to urinate more often. Talk to your caregiver if you have concerns about your medicines.
Overflow incontinence: If you have overflow incontinence, you may feel that you never completely empty your bladder. Overflow incontinence is more common in men. You may have the following problems.
Lose small amounts of urine often during the day and night.
Often feel as if you have to empty your bladder but cannot.
Pain in your lower abdomen (stomach).
Pass only a small amount of urine but feel as though your bladder is still partly full.
Spend a long time at the toilet, but only make a weak, dribbling stream of urine.
Treatment options for overflow incontinence: You may have some of the following treatments alone or together:
A catheter (KATH-e-ter) is a tube that can be placed in your urethra to help empty your bladder. Men may use a catheter placed outside the body to collect urine at night. This is called condom catheter.
Caregivers may teach you ways to empty your bladder more completely.
Cholinomimetic (koh-lin-oh-mi-MET-ik): This medicine causes your bladder to contract. It allows your bladder to empty all the way. It may cause you to feel sick to your stomach or dizzy.
Surgery may be needed to remove tissue or a kidney stone that is causing blockage."
It may of course be a symptom of his enlarged prostate, either way , you need to talk to your doctor.
- Flomax Information for Consumers
- Flomax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Flomax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I recently went through hip surgery three mothis ago and I have generalized anxiety disorder! I had?
... to quit phyiscal therapy, because it worked on my nerves so bad! I got an overactive bladder and my bladder took a beating these past 3 months. I ...
1 answer • 24 Jul 2011
... since starting the diuretic. is this because these two drugs seem to be working against each other- one to get rid of water and one to slow down ...
1 answer • 18 Jan 2012
Just stated taking flomax and am having dizzy spells. Should I persevere with this drug? Flomax has reduced urgency to urinate and empties bladder.
1 answer • 28 Feb 2013
I hardly get a full night's sleep anymore because it seems like I always have to pee whether I drink before bedtime or not. I don't use ...
2 answers • 24 Mar 2013
I've been told that most of the rx for oab should not be used by Alzheimer's patients. My husband goes every two hour and all during the ...
1 answer • 1 Nov 2013